Pennsylvania, 2006

Hail in Pennsylvania, April 24, 2006

April 24, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm rolled through the Honey Brook area during the early morning hours producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm rolled through the Honey Brook area during the early morning hours producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 24, 3:34 AM EST, 51 minutes earlier.

Area forecast discussion, Apr 24, 3:34 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER LOW OVER THE NORTHEAST IS KEEPING US FAIRLY BUSY WITH
PLENTY OF OVERNIGHT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. SOME SVR STORMS MOVED ACROSS THE DELMARVA AND SRN NJ WITH
LARGE HAIL BEING THE MAIN FACTOR. EVEN AT THE TIME OF THE AFD STORMS
STILL CLOSE TO SVR WITH HAIL JUST TO THE NW OF THE REGION.

THE MAIN S/W THAT IS CONTRIBUTING TO THE CONVECTIVE WEATHER WILL
SWING ACROSS OUR AREA THIS MORNING. ONCE THAT HAPPENS, A WESTERLY
FLOW WILL INCREASE ACROSS THE AREA TODAY AND IT SHOULD BECOME DRIER.
I HAVE LEFT AREAS OF FOG IN THE MORNING FCST AS THERE IS A WIDE
RANGE OF VSBYS ACROSS THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE SCATTERED ACROSS MOST AREAS THIS MORNING, BUT MORE
CONCENTRATED CLOSER TO THE UPPER LOW TO THE NORTH, WHERE POPS WILL
BE IN THE LOW LIKELY CATEGORY. A FEW SHOWERS MAY LINGER UP NORTH
INTO THE EARLY AFTERNOON.

CONDITIONS WILL BE MAINLY CLEAR AND COOL TONIGHT. I ADDED SOME
PATCHY FOG IN THE FCST AS THERE WILL STILL BE PLENTY OF MOISTURE
AROUND FROM THE PREVIOUS RAINS.

IN COLLABORATION WITH SURROUNDING OFFICES, I SPED UP THE TIMING OF
THE PRECIP FOR TUESDAY. THE GFS IS SHOWING A COLD FRONT MOVING
ACROSS THE AREA DURING THE AFTERNOON WITH A LOW FORMING ALONG IT AND
MOVING JUST TO OUR SOUTH. MUCH OF THE PRECIP WILL PROBABLY BE IN THE
AFTERNOON AND EARLY EVENING. I DIDNT MAKE TOO MANY CHANGES BEYOND
TUESDAY THOUGH. ONCE THE COLD FRONT PASSES TUE NIGHT A HIGH WILL
BUILD IN AND PROVIDE PLEASANT AND COOL WEATHER FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED DISCUSSION FROM THE AFD FROM SUNDAY IS BELOW.
HIGH PRESSURE IS FORECAST TO BUILD DOWN INTO OUR REGION FOR THE
SECOND HALF OF THE WEEK WITH DRY WEATHER AND NEAR SEASONABLE TEMPS.
A MID LEVEL LOW IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES AND
THE OHIO RIVER VALLEY DURING NEXT WEEKEND, BRINGING OUR REGION AN
INCREASE IN CLOUD COVER ALONG WITH AN INCREASING CHANCE FOR PRECIP.

&&

.AVIATION...
QUITE THE VARIETY OF WEATHER ACROSS THE REGION TONIGHT. DENSE FOG
HAS MOVED IN ON AN EASTERLY FLOW OFF THE OCEAN HAS INVADED THE
NORTHERN AREAS AND INTO KTTN AND KABE. THUNDERSTORMS DIDNT GIVE UP
OVERNIGHT AND CONTINUED TO FIRE ACROSS MD/DE AND SRN NJ AND HAVE
AFFECTED KILG AND KMIV AND GETTING CLOSE TO KACY. LOOKS LIKE
-SHRA/-TSRA AND AREAS OF FOG (LOCALLY DENSE) WILL CONTINUE UNTIL
S/W MOVING ACROSS PA MOVES BY THIS MORNING. WX CONDITIONS SHOULD
IMPROVE LATE THIS MORNING FROM WEST TO EAST AS WESTERLY WINDS MOVE
IN AND LOW LEVEL DRYING OCCURS.

&&

.MARINE...
SMALL CRAFT CRITERIA SEAS CONTINUE ACROSS THE NJ/DE COASTS THIS
MORNING AND I WILL CONTINUE THE SCA FLAG INTO THE EARLY AFTERNOON.
THE SEAS SHOULD GRADUALLY DIMINISH TODAY AS THE WINDS WILL NOT BE
TOO STRONG. THE SE TO S WINDS OVER THE WATERS EARLY TODAY WILL SHIFT
AROUND TO W BY THE AFTERNOON AND SPEEDS WILL INCREASE TO BETWEEN 10
AND 15 KTS. SCA CRITERIA WINDS ARE AGAIN POSSIBLE TUE INTO WED AS
THE NEXT SYSTEM APPROACHES. GUIDANCE FOR TUE NIGHT AND WED MAY BE A
BIT LOW WITH SEAS ONLY GOING TO 4 FT AT 44009 AND 5 FT (FOR A FEW
HOURS) AT 44025. MY FCST TACKED ABOUT 1 FT TO THESE VALUES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 2 PM MONDAY.
&&

SHORT TERM...OHARA
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Apr 24, 4:13 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT MON APR 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-250915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
513 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ACROSS THE REGION THIS MORNING AS
A WEATHER DISTURBANCE CROSSES THE REGION. ITS POSSIBLE THAT A FEW
OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS OR LARGE HAIL. PLEASE
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR ANY STATEMENTS OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE PHONE IN ANY REPORTS OF
HAIL OR STRONG WINDS TODAY.

OHARA

In the hours before

Local storm report, Apr 24, 12:40 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             GALENA                  39.34N 75.88W
04/24/2006  E1.00 INCH       KENT               MD   LAW ENFORCEMENT

&&

MPD
Local storm report, Apr 24, 1:32 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
232 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CHESWOLD                39.22N 75.58W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

0150 AM     HAIL             DOVER                   39.16N 75.52W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

&&

MPD
Local storm report, Apr 24, 1:47 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             TEMPLEVILLE             39.13N 75.77W
04/24/2006  E0.88 INCH       CAROLINE           MD   LAW ENFORCEMENT

&&

MPD

The radar

The Philadelphia radar (KDIX), 134 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chester

When
April 24, 4:25 AM EST
Where
Chester County, 10 mi SSW of Honey Brook
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -75.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503505.